New Bounds on the Size of Optimal Meshes
Donald R. Sheehy
Computer Graphics Forum, 31:5, pp. 1627-1635 2102
The theory of optimal size meshes gives a method for analyzing the output size (number of simplices) of a Delaunay refinement mesh in terms of the integral of a sizing function over the input domain. The input points define a maximal such sizing function called the feature size. This paper presents a way to bound the feature size integral in terms of an easy to compute property of a suitable ordering of the point set. The key idea is to consider the pacing of an ordered point set, a measure of the rate of change in the feature size as points are added one at a time. In previous work, Miller et al.\ showed that if an ordered point set has pacing $\phi$, then the number of vertices in an optimal mesh will be $O(\phi^dn)$, where $d$ is the input dimension. We give a new analysis of this integral showing that the output size is only $\Theta(n + n\log \phi)$. The new analysis tightens bounds from several previous results and provides matching lower bounds. Moreover, it precisely characterizes inputs that yield outputs of size $O(n)$.
@article{sheehy12new,
  Title = {{New Bounds on the Size of Optimal Meshes}},
  Author = {Donald R. Sheehy},
  Journal = {Computer Graphics Forum},
  Volume= {31},
  Number= {5},
  Pages = {1627--1635},
  Year = {2012}}